Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Pittsburgh, PA

July 4, 2003Harrison County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 4, 2003, 5:17 PM EDT for Harrison County, Ohio. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 5:17 PM EDT (21:17 UTC)
Expired
Jul 4, 2003, 6:15 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Harrison County, OH

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS51 KPBZ 042117
SVRPBZ
OHC067-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN OHIO

* UNTIL 615 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF JEWETT...MOVING EAST AT 45
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ADENA...
  CADIZ...
  JEWETT...
  SCIO...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4037 8117 4043 8112 4042 8086 4016 8087
          4022 8119

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:05 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 4, 5:05 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003

ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.

EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
     FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.

LAG
Hazardous weather outlook, Jul 4, 5:50 AM EDT, 11 hours 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT
ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY
NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL
OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE.
THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR
ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT
COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN
TUESDAY AS A COLD FRONT MOVES INTO THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.

In the hours before

Local storm report, Jul 4, 4:03 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
403 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    NEW CASTLE                PA   60 MPH TSTM WIND GUST
07/04/03   LAWRENCE                       MARBLE SIZE HAIL REPORTED
                                          BY TRAINED OBSERVER

0355 PM    NEW CASTLE                PA   1.00 INCH HAIL
07/04/03   LAWRENCE                       REPORTED BY TRAINED
                                          OBSERVER

0355 PM    MERCER                    PA   FLASH FLOODS
07/04/03   MERCER                         ROADS WASHED OUT IN
                                          JEFFERSON TWP. AT THE
                                          INTERSECTION OF SKYLINE AND
                                          LAMORE. REPORTED BY
                                          EMERGENCY MANAGEMENT

0410 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREES DOWNED AT
                                          INTERSECTION OF ALBERT AND
                                          CARLISLE. REPORTED BY
                                          TRAINED OBSERVER

0420 PM    4 E NEW CASTLE            PA   FLASH FLOODS
07/04/03   LAWRENCE                       NUMEROUS ROADS WASHED OUT
                                          IN NEW CASTLE, MILL STREET
                                          WASHED OUT WITH CARS
                                          ANBANDONED, BOATERS
                                          STRANDED AT MARAINE STATE
                                          PARK REPORTED BY EMERGENCY
                                          MANAGEMENT

0430 PM    EVANS CITY                PA   WIND DAMAGE
07/04/03   BUTLER                         15-20 LARGE TREES DOWN ON
                                          ROUTE 68 NEAR EVANS CITY.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0435 PM    VOLANT                    PA   WIND DAMAGE
07/04/03   LAWRENCE                       TELEPHONE POLES AND POWER
                                          LINES DOWN.REPORTED BY
                                          TRAINED OBSERVER

0445 PM    NEW CASTLE                PA   FLASH FLOODS
07/04/03   LAWRENCE                       BLACKTOP AND BRICKS LIFTED
                                          OFF OF DELEWARE AVENUE.

0445 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREE UPROOTED FELL ON
                                          HOUSE AT LEISURE AND
                                          HIGHLAND STREET. TREE
                                          BLOCKING ROAD AND PULLED
                                          POWER LINES DOWN ON WINTER
                                          STREET BETWEEN HIGHLAND AND
                                          CARLISLE.REPORTED BY
                                          SKYWARN SPOTTERS

0500 PM    WALHONDING                OH   WIND DAMAGE
07/04/03   COSHOCTON                      LARGE TREES DOWNREPORTED
                                          BY EMERGENCY MANAGEMENT

0515 PM    MALVERN                   OHIO   WIND DAMAGE
07/04/03   CARROLL                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0519 PM    SALEM                     OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0537 PM    HANOVERTON                OH   WIND DAMAGE
07/04/03   COLUMBIANA                     TREES DOWN IN HANOVERTON.
                                          PONDING OF WATER ON
                                          INTERSECTION OF ROUTE 30
                                          AND ROUTE 9. POWERLINES
                                          DOWN 1.5 MILES NORTH OF
                                          HANOVERTON ON ROUTE 9.

0545 PM    2 N CAMBRIDGE             OH   WIND DAMAGE
07/04/03   GUERNSEY                       LARGE TREE DOWN ON OLD
                                          21REPORTED BY EMERGENCY
                                          MANAGEMENT

0546 PM    TAPPAN LAKE               OH   WIND DAMAGE
07/04/03   HARRISON                       LARGE TREE DOWN REPORTED
                                          BY LAW ENFORCEMENT

0604 PM    HOPEWELL                  PA   58 MPH TSTM WIND GUST
07/04/03   BEAVER                         SKYWARN SPOTTERS REPORTED
                                          NUMEROUS TREE LIMBS DOWN.

0606 PM    NEW BRIGHTON              PA    MPH TSTM WIND GUST
07/04/03   BEAVER                         TREES DOWN ON ELMBROOK
                                          ROAD REPORTED BY PUBLIC.

0622 PM    MORNING SIDE              PA   1.00 INCH HAIL
07/04/03   ALLEGHENY                      REPORTED BY EMERGENCY
                                          MANAGEMENT

0637 PM    ELLSWORTH                 PA   WIND DAMAGE
07/04/03   WASHINGTON                     LARGE TREES DOWN ON RT.
                                          917 REPORTED BY SKYWARN
                                          SPOTTERS

0645 PM    BELLEVERNON               PA   WIND DAMAGE
07/04/03   WESTMORELAND                   NUMEROUS TREES AND WIRES
                                          DOWN IN NORTHERN
                                          BELLEVERNON AND MONNESSON
                                          REPORTED BY LAW ENFORCEMENT

0700 PM    PITTSBURGH                PA   FLASH FLOODS
07/04/03   ALLEGHENY                      NUMEROUS ROADS UNDERPASSES
                                          AND SMALL STREAMS AND
                                          CREEKS FLOODED REPORTED BY
                                          LAW ENFORCEMENT

0729 PM    NEW SALEM                 PA   WIND DAMAGE
07/04/03   FAYETTE                        NUMEROUS TREES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0730 PM    COUNTY WIDE               PA   WIND DAMAGE
07/04/03   FAYETTE                        TREES DOWNED COUNTY WIDE
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jul 4, 4:12 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
412 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    MERCER                    PA   FLASH FLOODS
07/04/03   MERCER                         ROADS WASHED OUT IN
                                          JEFFERSON TWP. AT THE
                                          INTERSECTION OF SKYLINE AND
                                          LAMORE. REPORTED BY
                                          EMERGENCY MANAGEMENT

0410 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREES DOWNED AT
                                          INTERSECTION OF ALBERT AND
                                          CARLISLE. REPORTED BY
                                          TRAINED OBSERVER
Local storm report, Jul 4, 4:33 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
433 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    4 E NEW CASTLE            PA   FLASH FLOODS
07/04/03   LAWRENCE                       NUMEROUS ROADS WASHED OUT
                                          IN NEW CASTLE, MILL STREET
                                          WASHED OUT WITH CARS
                                          ANBANDONED, BOATERS
                                          STRANDED AT MARAINE STATE
                                          PARK REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, Jul 4, 4:42 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
442 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    VOLANT                    PA   WIND DAMAGE
07/04/03   LAWRENCE                       TELEPHONE POLES AND POWER
                                          LINES DOWN.REPORTED BY
                                          TRAINED OBSERVER
Special weather statement, Jul 4, 4:45 PM EDT, 32 minutes before
PAZ031-032-042145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT FRI JUL 4 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY
AFTERNOON.  THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE
COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES.
ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
AFTERNOON.

IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE
PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS.
IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN
HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL
ARE ALSO POSSIBLE.  BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS
THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY
IN HEAVY RAIN.

IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE
CONDITIONS BY CALLING 1-877-633-6772.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TYBURSKI
Local storm report, Jul 4, 4:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
452 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    EVANS CITY                PA   WIND DAMAGE
07/04/03   BUTLER                         15-20 LARGE TREES DOWN ON
                                          ROUTE 68 NEAR EVANS CITY.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0445 PM    NEW CASTLE                PA   FLASH FLOODS
07/04/03   LAWRENCE                       BLACKTOP AND BRICKS LIFTED
                                          OFF OF DELEWARE AVENUE.

0445 PM    NEW CASTLE                PA   WIND DAMAGE
07/04/03   LAWRENCE                       TREE UPROOTED FELL ON
                                          HOUSE AT LEISURE AND
                                          HIGHLAND STREET. TREE
                                          BLOCKING ROAD AND PULLED
                                          POWER LINES DOWN ON WINTER
                                          STREET BETWEEN HIGHLAND AND
                                          CARLISLE.REPORTED BY
                                          SKYWARN SPOTTERS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:23 PM EDTSevere Thunderstorm WarningPBZCoshocton67 min
Jul 4, 4:31 PM EDTSevere Thunderstorm WarningPBZTuscarawas59 min
Jul 4, 4:46 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana59 min
Jul 4, 5:12 PM EDTSevere Thunderstorm WarningPBZGuernsey63 min
Jul 4, 5:36 PM EDTSevere Thunderstorm WarningPBZJefferson54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.